Fluvastatin-induced dermatomyositis has been reported. - GreenMedInfo Summary
Ann Dermatol Venereol. 2005 Dec ;132(12 Pt 1):996-9. PMID: 16446645
Service de Dermatologie, Centre Hospitalier Universitaire de Caen.
BACKGROUND: Dermatomyositis is a rare inflammatory dermatosis for which an iatrogenic origin has been described in very few cases. We report a case of dermatomyositis occurring after fluvastatin intake.
CASE REPORT: A 76-year-old male patient sought medical attention for a photodistributed rash and considerable muscular weakness present for one month. Two months earlier, fluvastatin had been introduced following the discovery of dyslipidemia. Serum creatine phosphokinase levels were elevated. Histological examination of a muscle biopsy was consistent with a diagnosis of dermatomyositis. Investigation for neoplasia and associated autoimmune disease proved negative. All clinical and laboratory abnormalities diminished spontaneously without recourse to corticosteroids within one month of the final intake of fluvastatin. After a follow-up period of three years, no recurrence was observed and no signs of neoplasia or connectivitis were found.
DISCUSSION: Iatrogenic dermatomyositis has only been reported in rare cases. Certain drugs have been incriminated, notably D-penicillamine. Six cases of drug-induced dermatomyositis have been described with statins: simvastatin, atorvastatin, pravastatin and lovastatin. Of these cases, only one resolved spontaneously after withdrawal of the drug alone without use of corticosteroids. Our case concerns intake of fluvastatin, an HMG-CoA reductase inhibitor with rare though well-known muscular side effects: elevated serum CPK, myalgia and rhabdomyolysis. Six cases of polymyositis have also been reported. Ours is the first case of dermatomyositis described with this category of statins. It is also the second reported case showing improvement after withdrawal of the lipid-lowering agent and without corticosteroids. Thus in cases of dermatomyositis, this iatrogenic picture should be sought routinely.